Flood, Tillamook
- When
- January 29, 12:00 AM PST to January 31, 11:59 PM PST
- Where
- Tillamook County, Nehalem
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.717, -123.900
A strong, moisture-laden Pacific storm brought heavy rains to the area, causing flooding and damage. Flooding also brought widespread damage to northwest Oregon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong, moisture-laden Pacific storm brought heavy rains to the area, causing flooding and damage. Here is a list of rivers that flooded during this event: Tualatin River near Dilley and at Farmington, Nehalem River near Foss, and Wilson River near Tillamook.Flooding also brought widespread damage to northwest Oregon. Low-lying areas and agricultural lands saw the most damage, while multiple road closures were due to flooding over local roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 28, 8:36 PM PST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
836 PM PST SAT JAN 28 2006
.SYNOPSIS...A STRONG WESTERLY JET STREAM ACROSS THE PACIFIC WILL
CONTINUE THE SERIES OF PACIFIC FRONTAL SYSTEMS MOVING INTO THE
PACIFIC NORTHWEST THROUGH MUCH OF NEXT WEEK. ANOTHER VERY WET FRONTAL
SYSTEM IS EXPECTED TO MOVE INLAND SUNDAY...WITH ANOTHER SCHEDULED FOR
LATE TUE.
&&
.SHORT TERM...SHOWERS CONTINUING ON RADAR THIS EVENING...EXPECTED TO
LESSEN SOME OVERNIGHT AS ONSHORE FLOW WEAKENS SLIGHTLY. NEXT SYSTEM
COMING IN OFF THE PACIFIC CONTAINS A GOOD SHOT OF TROPICAL
MOISTURE...WITH PRECIPITABLE WATER ANALYSES INDICATING AMOUNTS IN
EXCESS OF AN INCH WORKED UP OVER THE FRONTAL TRIPLE POINT NEAR 45N
150W. NESDIS DISCUSSION INDICATES THE GFS HAS A GOOD ANALYSIS OF
INITIAL CONDITIONS...AND GIVEN ITS GOOD AGREEMENT WITH THE OLDER
ECMWF THROUGH 12Z MON PREFER TO FOLLOW IT A LITTLE MORE CLOSELY THAN
ETA. HOWEVER...WITH THE STRONG LOW LEVEL FLOW LATE SUN AND NIGHT INTO
NW OREGON...BELIEVE THE GFS DISTRIBUTION OF HEAVY PRECIPITATION MAY
BE PAINTED A LITTLE TOO FAR...OR AT LEAST SHOULD BE MORE EQUITABLY
DISTRIBUTED S OF WESTERN WA. DESPITE THE QUESTIONS REGARDING EXACT
LOCATION OF HEAVY PRECIPITATION...WILL GO AHEAD WITH A FLOOD WATCH
FOR SUN NIGHT AND MON GIVEN THE STRENGTH OF THE SYSTEM. SNOWFALL
POTENTIAL FOR THE CASCADES IS ALSO NOT AN EASY QUESTION TO ANSWER.
MAIN CONCERN AT THIS POINT IS THAT THE SURGE OF WARM AIR COMING UP
LATE SUN AND SUN NIGHT WILL DRIVE SNOW LEVELS ABOVE 6000 FEET. SINCE
A WATCH IS OUT ALREADY...WILL LEAVE IT GO BUT INDICATE POTENTIAL IS
THERE FOR HIGHER SNOW LEVELS THAN PREVIOUSLY THOUGHT. IF THE MORE
NORTHERLY TRACK OF THE GFS IS GOOD...HIGH WIND THREAT SHOULD BE
EXTENDED N INTO WA...AND SINCE GFS IS TENTATIVELY PREFERRED AT THIS
POINT...WILL DO JUST THAT.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
(TUESDAY NIGHT THROUGH SATURDAY) CONTINUED ACTIVE PATTERN THROUGH DAY
6 THEN POSSIBLE BRIEF RETURN TO OFFSHORE FLOW BEGINNING DAY 7. MORE
STORMS TO POUND THE FORECAST AREA TUE NIGHT THROUGH FRIDAY. STRONGEST
SYSTEM WILL BE TUE NIGHT AND WED. LATEST GFS RUN FASTER WITH THE TUE
NIGHT AND WED SYSTEM COMPARED TO ITS SOLUTION 24 HOURS EARLIER.
HOWEVER...THE OVERALL DETAILS STILL RATHER CONSISTENT. ANOTHER GOOD
SHOT OF QPF WILL IMPACT THE FORECAST AREA 12Z WED. SNOW LEVELS LIKELY
TO BE NEAR PASS LEVELS OR SLIGHTLY ABOVE THEM. THE ECMWF IS MUCH
FASTER WITH THIS SYSTEM. STRONG WESTERLY FETCH WILL CONTINUE TO BE
DIRECTED AT THE PAC NW WED AND THU. FORECAST CONFIDENCE WED AND
BEYOND RATHER LOW. MODELS WILL HAVE A DIFFICULT TIME RESOLVING
INDIVIDUAL SYSTEMS WITHIN THE STRONG ZONAL FLOW. ECMWF AND GFS
PERSISTENT IN AMPLIFYING A RIDGE NEAR 125W FRI IN RESPONSE TO A
DEEPENING LOW IN THE GULF OF ALASKA. IF THIS PATTERN DEVELOPS THEN
OFFSHORE FLOW WILL SET UP OVER THE AREA WHICH COULD BRING SOME
DRYING. WILL NOT GO TOTALLY DRY AT THIS TIME DUE TO LOW CONFIDENCE IN
MODELS. GFS PLOWS ANOTHER SYSTEM THROUGH THE PAC NW FRI NIGHT. BUT IF
THE RIDGE IS AS STRONG AS ADVERTISED THEN BELIEVE SYSTEM WOULD BE
DELAYED. IN FANTASY-LAND (BEYOND DAY 7) GFS INDICATES A VERY STRONG
RIDGE SETTING UP ALONG THE COAST. LETS JUST HOPE IT TURNS OUT CLOSE
TO THE MODEL SOLUTION SUCH THAT THE FORECAST AREA WILL NOT HAVE TO
ENDURE ANOTHER PROLONGED MULTI-WEEK WET PERIOD. WEISHAAR
&&
.AVIATION...CURRENT TAFS REFLECT EXPECTED CONDITIONS FOR THE NEXT 24
HOURS.
&&
.PRELIMINARY POINT POPS
AST 7++754 PDX 6++753 SLE 6++743 EUG 6++743
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...WINTER STORM WATCH FOR THE S WA CASCADES AND THE N AND
CENTRAL OREGON CASCADES SUN THROUGH MONDAY MORNING.
HIGH WIND WATCH N AND CENTRAL OREGON COAST SUN THROUGH
SUNDAY EVENING.
HIGH WIND WATCH S WA COAST SUN AFTERNOON AND EVENING.
SMALL CRAFT ADVISORY TONIGHT CAPE SHOALWATER TO FLORENCE.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH SUN.
GALE WARNING CAPE SHOALWATER TO FLORENCE SUNDAY AND SUN
EVENING.
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 455 AM PST SAT JAN 28 2006 ORZ001>010-012-PZZ210-250-255-270-275-WAZ020>023-039-040-291300- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-COLUMBIA RIVER BAR- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 455 AM PST SAT JAN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ORZ011-013-WAZ019-291300- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 455 AM PST SAT JAN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND CENTRAL OREGON CASCADES AND THE CASCADES OF LANE COUNTY. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT UNTIL 6 PM THIS AFTERNOON. PLEASE SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
716 PM PST SAT JAN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND GST FLORENCE 43.99N 124.10W
01/28/2006 50 MPH LANE OR COAST GUARD
GUSTS TO 75 MPH.
0100 AM NON-TSTM WND GST GARIBALDI 45.56N 123.91W
01/28/2006 61 MPH TILLAMOOK OR COAST GUARD
PEAK GUST 69 MPH
0100 AM NON-TSTM WND GST SEASIDE 45.99N 123.92W
01/28/2006 0 MPH CLATSOP OR OFFICIAL NWS OBS
GUSTS TO 63 MPH.
0100 AM NON-TSTM WND GST YACHATS 44.31N 124.10W
01/28/2006 0 MPH LINCOLN OR PUBLIC
GUST 93 MPH AT SEA LION CAVES.
0100 AM NON-TSTM WND GST YAQUINA HEAD 44.67N 124.07W
01/28/2006 50 MPH LINCOLN OR DEPT OF HIGHWAYS
GUSTS TO 67 MPH AT YAQUINA BRIDGE.
0100 AM NON-TSTM WND GST NEWPORT 44.63N 124.05W
01/28/2006 55 MPH LINCOLN OR C-MAN STATION
THE LOCATION IS THE NEWPORT JETTY AND THE PEAK GUST WAS
75 MPH.
0200 AM NON-TSTM WND GST ASTORIA 46.19N 123.82W
01/28/2006 0 MPH CLATSOP OR C-MAN STATION
GUST TO 64 MPH AT DESDEMONA SANDS.
&&
DASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
750 PM PST SAT JAN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY SNOW WHITE RIVER SNOW PARK 45.30N 121.67W
01/28/2006 13.0 INCH HOOD RIVER OR DEPT OF HIGHWAYS
0200 PM HEAVY SNOW BENNETT PASS 45.32N 121.62W
01/28/2006 17.0 INCH HOOD RIVER OR DEPT OF HIGHWAYS
0200 PM HEAVY SNOW 5 E MOUNT HOOD 45.38N 121.60W
01/28/2006 15.0 INCH HOOD RIVER OR DEPT OF HIGHWAYS
MT HOOD MEADOWS
0200 PM HEAVY SNOW TOMBSTONE SUMMIT 44.40N 122.16W
01/28/2006 11.0 INCH LINN OR DEPT OF HIGHWAYS
0200 PM HEAVY SNOW MOUNT HOOD 45.38N 121.70W
01/28/2006 16.0 INCH CLACKAMAS OR DEPT OF HIGHWAYS
TIMBERLINE LODGE
0200 PM HEAVY SNOW SANTIAM JUNCTION 44.44N 121.95W
01/28/2006 14.0 INCH LINN OR DEPT OF HIGHWAYS
0200 PM HEAVY SNOW 20 NE MOUNT ST. HELENS 46.39N 121.89W
01/28/2006 17.0 INCH LEWIS WA OTHER FEDERAL
LONE PINE
0200 PM HEAVY SNOW GOVERNMENT CAMP 45.30N 121.77W
01/28/2006 15.0 INCH CLACKAMAS OR DEPT OF HIGHWAYS
0200 PM HEAVY SNOW 5 W MOUNT ST. HELENS 46.19N 122.29W
01/28/2006 12.0 INCH COWLITZ WA OTHER FEDERAL
SHEEP CANYON
0200 PM HEAVY SNOW 5 S MOUNT ST. HELENS 46.12N 122.19W
01/28/2006 14.0 INCH SKAMANIA WA OTHER FEDERAL
SWIFT CREEK
0200 PM HEAVY SNOW 20 E MOUNT ST. HELENS 46.19N 121.77W
01/28/2006 19.0 INCH SKAMANIA WA OTHER FEDERAL
SPENCER MEADOWS
&&
DASThe national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485997, 5485998, 5486694, 5487050.